Alert archive / Kansas / Wind Chill Advisories in 2006

Wind Chill Advisory 1, NWS Topeka, KS

February 17, 200611 counties in Kansas

NWS Topeka, KS issued this wind chill advisory at Feb 17, 2006, 7:11 PM CST for 11 counties in Kansas. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2006, 7:11 PM CST (01:11 UTC)
Expired
Feb 18, 2006, 9:00 AM CST
In force
14 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Jackson County, KS, Marshall County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 76 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind chill advisory went out at Feb 17, 3:28 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Feb 17, 3:28 PM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
328 PM CST FRI FEB 17 2006

.DISCUSSION...

CONCERNS IN THE SHORT TERM FORECAST ARE CHANCES FOR SNOW TONIGHT AND
HIGH TEMPERATURES TOMORROW.

THICK CANOPY OF HIGH CLOUDS HAS OVERSPREAD NE KANSAS THIS AFTERNOON
AND HAS PUT THE BREAKS ON ANY TEMPERATURE RISES.  NORTHEAST WINDS
WERE CONTINUING THE COLD ADVECTION INTO THE REGION AND WERE GUSTING
20-25 MPH AT TIMES.

AN UPPER LEVEL DISTURBANCE WILL MOVE SOUTH OF THE REGION OVERNIGHT.
AT THE SAME TIME LARGE/COLD SURFACE HIGH MOVES SE TOWARDS THE
REGION.  THE NAM/ETA AND GFS DIFFER IN HOW THINGS WILL PLAY OUT OVER
KANSAS...WITH THE NAM/ETA SHOWING A BIT MORE ISENTROPIC LIFT ATOP
THE COLD DOME THIS EVENING/EARLY TONIGHT THAN THE GFS...AND THUS
CRANKS OUT MORE SNOW ACROSS THE CWA.  WHILE I THINK THERE WILL BE
SOME LIGHT SNOW OUT THERE...ESPECIALLY SOUTH OF I-70...I HAVE A HARD
TIME BUYING INTO THE NAM/ETAS HIGHER QPF GIVEN THE AMOUNT OF DRY
AIR ADVECTING IN FROM THE N/NE IN THE LOW LEVELS WITH THE STRONG
SURFACE HIGH BUILDING SOUTH.  ALSO THE BEST ISENTROPIC LIFT IS
MAINLY THIS EVENING AND SOUTH OF THE CWA...SEEMINGLY BEFORE THE LOW
LEVELS REALLY SATURATE.  THEREFORE THINK UP TO AN INCH OF SNOW COULD
FALL ACROSS THE EXTREME SOUTHERN
COUNTIES...LYON/COFFEY/ANDERSON...WITH AMOUNTS GENERALLY A HALF INCH
OR LESS ELSEWHERE.  THE NORTHERN TIER COUNTIES MAY ONLY SEE A FEW
FLURRIES FROM TIME TO TIME.  EITHER WAY SKIES SHOULD BE CLOUDY
OVERNIGHT SO DO NOT THINK IT WILL GET AS COLD AS GUIDANCE INDICATES
IN SOME CASES.  NORTHERN COUNTIES MAY FLIRT WITH WIND CHILL ADVISORY
CRITERIA AFTER MIDNIGHT...BUT AS SURFACE HIGH BUILDS IN THE WINDS
WILL ALSO DECREASE AS LOW TEMPS ARE REACHED...SO SPOTTY AREAS MAY
REACH CRITERIA BRIEFLY BUT NOT EXPECTING ANYTHING WIDESPREAD AT THE
MOMENT.

ANY SNOW/FLURRIES SHOULD END BY SUNRISE BUT IT WILL STILL BE MOSTLY
CLOUDY MUCH OF THE DAY...AND COLDEST AIR WILL BE MOVING OVER THE
NORTHERN COUNTIES WITH THE SURFACE HIGH.  THERES A BIG SPREAD IN
GUIDANCE ON MAX TEMPS TOMORROW AND HAVE LOWERED HIGHS FROM THE
PREVIOUS FORECAST TO SPLIT THE DIFFERENCE BETWEEN COLDER AND WARMER
NUMBERS...WITH HIGHS IN THE LOWER TEENS TO AROUND 15...AND GIVEN THE
CLOUDS THIS COULD BE A LITTLE TOO GENEROUS IN SOME AREAS WITH A COLD
START. GS

SATURDAY NIGHT INTO SUNDAY...SOUTHWEST FLOW ALOFT WITH EMBEDDED
SHORTWAVES THAT MODELS HAVE DIFFERENCES ON TIMING.  AT THE SURFACE,
VERY COLD SURFACE HIGH OVER EASTERN PORTIONS OF KANSAS AND NEBRASKA
SLIPS SLOWLY TO THE EAST.  CLOUDS ON THE INCREASE WITH ISENTROPIC
LIFT OVER HIGH PRESSURE DOME BUT STILL VERY COLD SO FAVORING THE
COLDER LOWS 2 TO 5 DEGREES ABOVE ZERO NORTH TO SOUTH.  ON SUNDAY
INTO SUNDAY NIGHT...STILL HAVE SOUTHWEST FLOW OVER RETREATING
SURFACE HIGH.  BOTH GFS/NAM SHOWING ISENTROPIC LIFT WITH
CONDENSATION PRESSURE DEFICITS DOWN BELOW 20 ON THE 285 THETA
SURFACE.  MODEL SOUNDINGS SHOWING MOISTURE ON THE INCREASE IN THE
H850 MB TO 700 MB LAYERS.  GFS SHOWING THE BEST LIFT.  THUS KEPT LOW
POPS FOR THE PERIOD AT THIS POINT.  PRECIP TYPE OFF THE SOUNDINGS
MAINLY IN THE SNOW STATE GIVEN THE COLDNESS OF THE LOW
LEVELS...ALTHOUGH A FEW PERIODS INDICATED FREEZING DRIZZLE DUE TO
LOSS OF ICE CRYSTAL GROWTH.  SLOW REBOUND ON TEMPERATURES...HIGHS
SUNDAY FROM THE LOWER 20S NORTH TO MID 20S SOUTH.  CLOUD COVER
KEEPING SUNDAY NIGHT LOWS FROM AROUND 10 NORTH TO AROUND 15 SOUTH.
GFS HINTING OF ANOTHER IMPULSE ON MONDAY...THUS KEPT GOING LOW POPS
FOR A CHANCE FOR LIGHT SNOW DURING THE DAY MONDAY.  HIGHS MONDAY IN
MAINLY IN MIDDLE 30S...LOWS MONDAY NIGHT IN THE TEENS.

FOR THE TUESDAY INTO FRIDAY EXTENDED TIME FRAME...MODEL DIFFERENCES
ON TIMING OF SHORTWAVES COMING OUT OF THE WEST.  THE GFS MORE
PROGRESSIVE WITH SYSTEM LIFTING OUT INTO PLAINS ON WEDNESDAY WHILE
ECMWF HOLDING BACK OVER THE SOUTHWEST.  MODELS DUE PUSH THICKNESSES
UP SO WARMING TEMPS INTO UPPER 30S ON TUESDAY AND MORE SEASONAL
LOWER 40S ON WEDNESDAY. NOT QUITE AS WARM AS HPC NUMBERS WITH
NORTHERN PORTIONS OF COUNTRY REMAINING COLD. DEEPER MOISTURE TO THE
SOUTH AND EAST AND WITH UNCERTAINTY OF UPPER SUPPORT HAVE LEFT
FORECAST DRY. KEPT THURSDAY/FRIDAY FORECAST DRY AGAIN BUT IF ECMWF
VERIFIES SOME PRECIP WOULD BE POSSIBLE AS WAVE FROM THE WEST EJECTS
EAST. WILL WAIT FOR LATER RUNS TO SEE HOW THEY CONVERGE ON SOLUTION.
KEPT TEMPERATURES FROM AROUND 40 NORTH TO MID 40S SOUTH...BUT COLDER
AIR COULD SLIP IN OVER THE NORTH AND EAST BY FRIDAY ON THE ECMWF.

PF

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Feb 17, 4:37 PM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
437 PM CST FRI FEB 17 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-181100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
437 PM CST FRI FEB 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

VERY COLD TEMPERATURES WILL COMBINE WITH WINDS OF 10 TO 20 MPH
DURING THE EVENING AND OVERNIGHT TO CREATE WIND CHILL VALUES OF -5
TO -15 DEGREES.

THERE IS A CHANCE FOR LIGHT SNOW TONIGHT...MAINLY ALONG AND SOUTH
OF INTERSTATE 70. ANY SNOW ACCUMULATIONS SHOULD BE LIGHT WITH
AMOUNTS TO AROUND AN INCH POSSIBLE ACROSS PORTIONS OF EAST CENTRAL
KANSAS. NORTH WINDS OF 15 TO 20 MPH MAY CAUSE AREAS OF BLOWING
SNOW...AND SOME SPOTS OVER EAST CENTRAL KANSAS COULD SEE REDUCED
VISIBILITIES TO BELOW A MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL ACCUMULATIONS TO THE NATIONAL
WEATHER SERVICE IN TOPEKA.

In the hours before

Special weather statement, Feb 17, 4:25 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
425 PM CST FRI FEB 17 2006

KSZ008-009-020-021-034-180400-
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER
425 PM CST FRI FEB 17 2006

NOAA ALL HAZARDS WEATHER RADIO BROADCAST OUT OF WXK-94 IN
CONCORDIA ON A FREQUENCY OF 162.550 MEGAHERTZ...IS EXPERIENCING
TECHNICAL DIFFICULTIES AND IS OFF THE AIR AT THIS TIME.
TECHNICIANS ARE INVESTIGATING THIS PROBLEM AND REPAIRS WILL BE
MADE TO RETURN TO REGULAR BROADCAST AS SOON AS POSSIBLE.

DC

Nearby

Wind Chill Advisories in Kansas, 2006Every wind chill advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.